Functional Analysis and Its Applications

, Volume 41, Issue 2, pp 154–167 | Cite as

Dissipative operators in the Krein space. Invariant subspaces and properties of restrictions

  • A. A. Shkalikov


We prove that a dissipative operator in the Krein space has a maximal nonnegative invariant subspace provided that the operator admits matrix representation with respect to the canonical decomposition of the space and the upper right operator in this representation is compact relative to the lower right operator. Under the additional assumption that the upper and lower left operators are bounded (the so-called Langer condition), this result was proved (in increasing order of generality) by Pontryagin, Krein, Langer, and Azizov. We relax the Langer condition essentially and prove under the new assumptions that a maximal dissipative operator in the Krein space has a maximal nonnegative invariant subspace such that the spectrum of its restriction to this subspace lies in the left half-plane. Sufficient conditions are found for this restriction to be the generator of a holomorphic semigroup or a C 0-semigroup.

Key words

dissipative operator Pontryagin space Krein space invariant subspace C0-semigroup holomorphic semigroup 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    F. V. Atkinson, H. Langer, R. Mennicken, and A. A. Shkalikov, “The essential spectrum of some matrix operators,” Math. Nachr., 167 (1994), 5–20.zbMATHCrossRefGoogle Scholar
  2. [2]
    T. Ya. Azizov, “Invariant subspaces and criteria for the completeness of the system of root vectors of J-dissipative operators in the Pontrjagin space Π,” Dokl. Akad. Nauk SSSR, 200:5 (1971), 1015–1017; English transl.: Soviet Math. Dokl., 12 (1971), 1513–1516.Google Scholar
  3. [3]
    T. Ya. Azizov, “Dissipative operators in a Hilbert space with indefinite metric,” Izv. Akad. Nauk SSSR Ser. Mat., 37:3 (1973), 639–662; English transl.: Math. USSR Izv., 7 (1973), 639–660.Google Scholar
  4. [4]
    T. Ya. Azizov and S. A. Khoroshavin, “Invariant subspaces of operators acting in a space with an indefinite metric,” Funkts. Anal. Prilozhen., 14:4 (1980), 1–7; English transl.: Functional Anal. Appl., 14:4 (1980), 247–252.Google Scholar
  5. [5]
    T. Ya. Azizov and I. S. Iokhvidov, Foundations of the Theory of Linear Operators in Spaces with Indefinite Metric [in Russian], Nauka, Moscow, 1986.zbMATHGoogle Scholar
  6. [6]
    M. A. Dritschel, “A method for constructing invariant subspaces for some operators on Krein spaces, ” in: Operator Theory: Advances and Applications, vol. 61, Birkhauser, Basel-Boston, 1993, 85–113.Google Scholar
  7. [7]
    M. A. Dritschel, “Compact perturbations of operators on Krein spaces,” in: Contemp. Math., vol. 189, Amer. Math. Soc., Providence, RI, 1995, 201–211.Google Scholar
  8. [8]
    K. J. Engel and R. Nagel, One-parameter Semigroups for Linear Evolution Equations, Springer-Verlag, Berlin-Heidelberg-New York, 2000.zbMATHGoogle Scholar
  9. [9]
    I. C. Gohberg and M. G. Krein, Introduction to the Theory of Linear Nonselfadjoint Operators, Transl. Math. Monographs, vol. 18, Amer. Math. Soc., Providence, RI, 1969.zbMATHGoogle Scholar
  10. [10]
    A. M. Gomilko, “Invariant subspaces of J-dissipative operators,” Funkts. Anal. Prilozhen., 19:3 (1985), 61–62; English transl.: Functional Anal. Appl., 19:3 (1985), 213–214.zbMATHGoogle Scholar
  11. [11]
    P. R. Halmos, A Hilbert Space Problem Book, Springer-Verlag, New York-Heidelberg-Berlin, 1967.zbMATHGoogle Scholar
  12. [12]
    P. Jonas, “Compact perturbations of definitizable operators. II,” J. Operator Theory, 8:1 (1982), 3–18.zbMATHGoogle Scholar
  13. [13]
    P. Jonas, “On a class of self-adjoint operators in Krein space and their compact perturbations, ” Integral Equations Operator Theory, 11:3 (1988), 351–384.zbMATHCrossRefGoogle Scholar
  14. [14]
    T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, New York-Heidelberg, 1966.zbMATHGoogle Scholar
  15. [15]
    A. G. Kostyuchenko and M. B. Orazov, “Certain properties of the roots of a self-adjoint quadratic pencil,” Funkts. Anal. Prilozhen., 9:4 (1975), 28–40; English transl.: Functional Anal. Appl., 9 (1975), 295–305.Google Scholar
  16. [16]
    M. G. Krein, “On an application of the fixed point principle in the theory of linear transformations of spaces with an indefinite metric,” Uspekhi Mat. Nauk, 50:2(36) (1950), 180–190.Google Scholar
  17. [17]
    M. G. Krein, “A new application of the fixed-point principle in the theory of operators in a space with indefinite metric,” Dokl. Akad. Nauk SSSR, 154:5 (1964), 1023–1026.Google Scholar
  18. [18]
    M. G. Krein and G. K. Langer, “The defect subspaces and generalized resolvents of a Hermitian operator in the space Π,” Funkts. Anal. Prilozhen., 1971, No. 2, 59–71; 5: 3 (1971), 54–69; English transl.: Functional Anal. Appl., 1971, No. 2, 126–146; 5:3 (1971), 217–228.Google Scholar
  19. [19]
    G. K. Langer, “On J-Hermitian operators,” Dokl. Akad. Nauk SSSR, 134:2 (1960), 263–266.Google Scholar
  20. [20]
    H. Langer, “Eine Veralgemeinerung eines Satzes von L. S. Pontrjagin,” Math. Ann., 152:5 (1963), 434–436.zbMATHCrossRefGoogle Scholar
  21. [21]
    H. Langer, “Invariant subspaces for a class of operators in spaces with indefinite metric,” J. Funct. Anal., 19:3 (1975), 232–241.zbMATHCrossRefGoogle Scholar
  22. [22]
    H. Langer, “Spectral functions of definitizable operators in Krein spaces,” Lecture Notes in Math., 948 (1982), 1–46.Google Scholar
  23. [23]
    R. Mennicken and A. A. Shkalikov, “Spectral decomposition of symmetric operator matrices,” Math. Nachr., 179 (1996), 259–273.zbMATHCrossRefGoogle Scholar
  24. [24]
    L. S. Pontryagin, “Hermitian operators in spaces with indefinite metric,” Izv. Akad. Nauk SSSR, Ser. Mat., 8 (1944), 243–280.zbMATHGoogle Scholar
  25. [25]
    A. A. Shkalikov, “On the existence of invariant subspaces of dissipative operators in the Krein space,” Fundam. Prikl. Mat., 5:2 (1999), 627–635.zbMATHGoogle Scholar
  26. [26]
    A. A. Shkalikov, “Selection principles and properties of a part of eigen-and associated elements of operator pencils,” Vestnik Moskov. Univ. Ser. I Mat. Mekh., 43:4 (1988), 16–25; English transl.: Moscow Univ. Math. Bull., 43:4 (1988), 16–28.zbMATHGoogle Scholar
  27. [27]
    A. A. Shkalikov, “On invariant subspaces of dissipative operators in a space with an indefinite metric,” Trudy Mat. Inst. Steklov., 248 (2005), 294–303; English transl.: Proc. Steklov Inst. Math., 248:1 (2005), 287–296.Google Scholar
  28. [28]
    S. L. Sobolev, “The motion of a symmetric top with cavity filled with liquid,” Zh. Prikl. Mekh. Tekh. Fiz., 1960, No. 3, 20–55.Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2007

Authors and Affiliations

  • A. A. Shkalikov
    • 1
  1. 1.Department of Mathematic and MechanicsM. V. Lomonosov Moscow State UniversityMoscow

Personalised recommendations